Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Melbourne, FL

June 16, 2018Orange County, Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 16, 2018, 4:41 PM EDT for Orange County, Seminole County, Volusia County, Florida. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 4:41 PM EDT (20:41 UTC)
Expired
Jun 16, 2018, 5:15 PM EDT
In force
34 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 78 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:47 PM EDTFUNNEL CLOUDChuluota, FLHAM RADIO RELAYED REPORT OF BRIEF FUNNEL CLOUD NEAR CHULUOTA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS52 KMLB 162041
SVRMLB
FLC095-117-127-162115-
/O.NEW.KMLB.SV.W.0054.180616T2041Z-180616T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
441 PM EDT SAT JUN 16 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Seminole County in east central Florida...
  Southeastern Orange County in east central Florida...
  South central Volusia County in east central Florida...

* Until 515 PM EDT.

* At 440 PM EDT, a severe thunderstorm was located over Geneva, 
  moving southeast at 5 to 10 mph. Another strong storm was near 
  Chuluota, and also has the potential to become severe.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Sanford, Oviedo, Winter Springs and Lake Mary. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2890 8126 2873 8097 2861 8097 2859 8094
      2858 8095 2842 8108 2879 8138
TIME...MOT...LOC 2040Z 298DEG 14KT 2875 8112 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
2 follow-up statements
063 
WWUS52 KMLB 162059
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
459 PM EDT SAT JUN 16 2018

FLC095-117-127-162115-
/O.CON.KMLB.SV.W.0054.000000T0000Z-180616T2115Z/
Seminole FL-Orange FL-Volusia FL-
459 PM EDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN SEMINOLE...SOUTHEASTERN ORANGE AND SOUTH CENTRAL VOLUSIA
COUNTIES...

At 453 PM EDT, severe thunderstorms were located from Geneva to near 
Chuluota, moving southeast at 5 to 10 mph. A brief funnel cloud was 
reported by a Seminole COunty Sheriff's deputy near Chuluota at 447 
PM. Persons driving on State Road 46 westward from the Volusia-
Seminole County line, and on Seminole County Road 426 near Geneva 
should use extreme caution in these areas!!

Excessive lightning and torrential rainfall are occurring with these 
storms. In addition, significant ponding and temporary inundation on 
local roadways is expected.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Deltona, Sanford, Oviedo, Winter Springs and Wedgefield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2873 8128 2890 8126 2873 8097 2861 8097
      2859 8094 2858 8095 2842 8108 2863 8125
TIME...MOT...LOC 2053Z 316DEG 11KT 2872 8112 

HAIL...1.00IN
WIND...60MPH
 
$$

Cristaldi
918 
WWUS52 KMLB 162114
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
514 PM EDT SAT JUN 16 2018

FLC095-117-127-162121-
/O.EXP.KMLB.SV.W.0054.000000T0000Z-180616T2115Z/
Seminole FL-Orange FL-Volusia FL-
514 PM EDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEMINOLE...
SOUTHEASTERN ORANGE AND SOUTH CENTRAL VOLUSIA COUNTIES WILL EXPIRE AT
515 PM EDT...
                
The storms which prompted the warning have weakened below severe 
limits, and no longer pose an immediate threat of hail or damaging 
winds. Therefore, the warning will be allowed to expire.

However, heavy rain and frequent lightning are still occurring with 
these thunderstorms. An Urban and Small Stream Flood Advisory still 
remains in effect for these three counties until 600 PM.

To report severe weather or flooding in your area, please contact 
your nearest law enforcement agency. They will relay your report to 
the National Weather Service Melbourne.

&&

LAT...LON 2873 8128 2890 8126 2873 8097 2861 8097
      2859 8094 2858 8095 2842 8108 2863 8125
TIME...MOT...LOC 2111Z 298DEG 14KT 2869 8106 

$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:35 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 16, 3:35 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 PM EDT Sat Jun 16 2018

.DISCUSSION...

Currently/Tonight...Scattered to numerous showers and storms across
the nrn interior at mid afternoon will move gradually eastward with
additional storms developing with the collision of thunderstorm
outflows and the east coast sea breeze. Will continue higher pops
nrn/central zones through 8 pm with lingering scattered convection
expected after sunset across the most areas except lower rain
chances across Lake county. Later tonight a back door frontal trough
will move toward the waters and may spark some convection mainly
offshore later tonight. Lows will expected in the lower to mid 70s.

Sunday...High pressure building down offshore the Carolinas will
bring a wind shift to the NE-E by Sunday afternoon. Enhanced
moisture associated with the tail end of the frontal trough may
allow for an earlier start to some convection into mid day across
the area and then developing onshore flow will allow storms to move
toward the interior into late Sunday afternoon. Highs will reach the
upper 80s along the coast and lower 90s interior.

Monday...High pressure off the NE FL coast will keep low level winds
from the east into Monday afternoon. Model guidance keeps PWATs in
the 1.8-1.9 range into early afternoon before some drying is
forecast to move in off the Atlantic into coastal areas into the
late afternoon. Will forecast shower/thunderstorm chances in the 30-
40 percent range for the coastal counties and up to 50 percent
across the interior. Highs in the upper 80s coast to lower 90s
interior.

Tue...Tuesday appears to be the driest day of the upcoming week with
PWATs around 1.4 inches and deep layer easterly flow. Will lower
rain chances below mentionable range. Expect mostly sunny skies with
highs around 87 at the coast and lower 90s across the interior.

Wed-Sat...The surface ridge will be pushed south toward south FL
into late week with low level westerly flow developing. Moisture
values will gradually increase into late week as disturbances push
off the mid Atlc and Carolina coasts into the Atlantic north of the
area. Will keep POPs in the isolated range Wed/Thu with limited mid
level moisture and then expect scattered convection closer to normal
levels to begin next weekend on Fri/Sat as deeper moisture begins to
move toward the northern and central FL peninsula.

&&

.AVIATION...
SHRA/TSRA will approach from the west and affect KLEE, KMCO, KISM,
KDAB, and KSFB through mid afternoon with later movement of these
storms to the east, affecting KTIX, and possibly KMLB. Conditions
should return to VFR around sunset or later for the northern coastal
TAF sites.

&&

.MARINE...
Tonight...Onshore winds this evening will become variable overnight
as a frontal trough approaches. Isolated evening convection may get
close to the intracoastal then should see some uptick in marine
convection late tonight as back door frontal trough approaches. Seas
1-2 ft near shore to around 2 ft offshore.

Sun-Mon...Onshore gentle to light winds early next week with winds
of around 8 to 12 knots and higher gusts at times of afternoon
breeze near the immediate coastal areas.

Rest of Week...No headlines are anticipated with winds becoming S-SW
past midweek around 10 kts. Seas less than 4 ft.

&&

.HYDROLOGY...
Recent heavy rainfall upstream from Lake Harney has brought the
Saint Johns river level to action stage near the Geneva forecast
point, and will remain near or just above action stage into early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  88  75  87 /  30  40  10  20
MCO  74  93  74  91 /  30  50  10  30
MLB  74  88  76  87 /  30  40  10  30
VRB  72  89  75  87 /  20  40  20  40
LEE  74  93  75  91 /  20  50  10  30
SFB  75  92  74  91 /  30  50  10  30
ORL  76  92  76  90 /  30  50  10  30
FPR  72  88  73  87 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Volkmer/Ulrich/Negron/Smith
Hazardous weather outlook, Jun 16, 4:26 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
426 AM EDT Sat Jun 16 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
426 AM EDT Sat Jun 16 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are expected to develop
this afternoon as the east coast sea breeze pushes inland across
the coastal counties. Later in the day, the focus for storms will
shift to across the I-4 corridor and across coastal Volusia and
north Brevard counties as storms zipper southward down the east
coast sea breeze. Coverage is forecast to become scattered to
numerous by late afternoon and early evening, especially north of
Melbourne as some of these storms push back toward the east
coast.

A few strong storms are likely once again capable of producing
frequent lightning strikes, gusty winds up to 50 mph and small
hail. Slow storm motion toward the southeast at 5 to 10 mph will
produce some heavy downpours and a quick one to three inches in
localized areas, especially if multiple storms pass over the same
area. This may allow for some nuisance flooding locally in low-
lying areas.

.RIP CURRENT IMPACT...
A Moderate Risk of strong and dangerous rip currents will exist
at the beaches of east central Florida. The greatest threat will
be early this morning and again through the afternoon and into
early evening due to tidal effects. Always swim within sight of a
lifeguard and never swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will develop this afternoon as the east coast
sea breeze pushes inland, then interacts with the west coast sea
breeze late in the day across the I-4 corridor and southward
toward through Brevard County. Storm coverage is expected to
become scattered to numerous across east central Florida by late
in the day. Storm motion will be toward the southeast at 5 to 10
mph. Mariners near the coast as well as across inland lakes should
be prepared to seek safe harbor this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Isolated to scattered lightning storms will develop each
afternoon and evening along sea breeze and outflow boundaries.
Locally heavy rainfall, gusty winds, small hail, and frequent
lightning strikes will occur with some storms.

An elevated threat from strong and dangerous rip currents will
continue at east central Florida beaches through the weekend.

.SPOTTER INFORMATION STATEMENT...
Formal activation of SKYWARN spotter networks is not expected to be
needed today. However, please report any rainfall amounts of 2
inches or greater to the National Weather Service office in
Melbourne.

Sedlock

In the hours before

Special weather statement, Jun 16, 3:41 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
341 PM EDT SAT JUN 16 2018

FLZ044-162015-
Northern Lake County FL-
341 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE COUNTY UNTIL 415 PM
EDT...

At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mid Florida Lakes, or near Eustis, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eustis, Tavares, Mount Dora, Lisbon and Paisley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8166 2898 8166 2901 8141 2880 8143
      2882 8183 2896 8184
TIME...MOT...LOC 1940Z 270DEG 23KT 2891 8172

KN
Special weather statement, Jun 16, 4:31 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
431 PM EDT SAT JUN 16 2018

FLZ041-045-046-162100-
Orange FL-Seminole FL-Inland Volusia FL-
431 PM EDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL ORANGE
AND SOUTH CENTRAL VOLUSIA COUNTIES UNTIL 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford. This storm was nearly stationary. Other strong storms were
between Deltona and Osteen, and from Chuluota to Bithlo.

Small hail and winds in excess of 40 mph will be possible with this
storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2855 8094 2848 8112 2874 8136 2891 8135
      2896 8115
TIME...MOT...LOC 2030Z 353DEG 3KT 2880 8129

Cristaldi

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:41 PM EDTSpecial Weather StatementMLBLake34 min
Jun 16, 4:31 PM EDTSpecial Weather StatementMLBSeminole29 min
Jun 16, 5:09 PM EDTAreal Flood AdvisoryMLBOrange, Seminole, Volusia51 min
Jun 16, 6:01 PM EDTSpecial Weather StatementMLBOsceola44 min
Jun 16, 6:58 PM EDTSevere Thunderstorm WarningMLBOsceola32 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.